Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 22, NWS Wichita, KS

May 22, 201019 counties in Kansas

NWS Wichita, KS issued this wind advisory at May 22, 2010, 3:45 AM CDT for 19 counties in Kansas. It took effect at May 22, 2010, 10:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 22, 2010, 3:45 AM CDT (08:45 UTC)
In effect from
May 22, 2010, 10:00 AM CDT
Expired
May 22, 2010, 10:00 PM CDT
In force
12 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 48 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 8.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2010-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2010-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

127 
WWUS73 KICT 220845
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
345 AM CDT SAT MAY 22 2010

...WIND ADVISORY TODAY THROUGH THIS EVENING FROM THE FLINT HILLS
ON WESTWARD...

KSZ032-033-047>053-067>070-082-083-091>094-222200-
/O.NEW.KICT.WI.Y.0022.100522T1500Z-100523T0300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER-
COWLEY-ELK-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
EUREKA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...
WINFIELD...ARKANSAS CITY...HOWARD
345 AM CDT SAT MAY 22 2010

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
CDT THIS EVENING. 

* TIMING...STRONG SOUTHERLY WINDS WILL INCREASE BY MID-MORNING ACROSS
  THE AREA.

* WINDS...WILL BE SUSTAINED AT 30 TO 35 MPH...WITH GUSTS UP TO 45
  MPH. WINDS WILL LIKELY BE STRONGEST ACROSS CENTRAL KANSAS.

* IMPACTS...TALL OR BROAD-SIDED VEHICLES WILL NEED TO USE EXTRA
  CAUTION TODAY IF TRAVELING ON EAST-WEST HIGHWAYS SUCH AS
  INTERSTATE 70...HIGHWAY 56 OR HIGHWAY 400.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

ADK
4 follow-up statements
775 
WWUS73 KICT 220902
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
402 AM CDT SAT MAY 22 2010

...WIND ADVISORY TODAY THROUGH THIS EVENING FROM THE FLINT HILLS
ON WESTWARD...

KSZ032-033-047>053-067>070-082-083-091>094-222200-
/O.CON.KICT.WI.Y.0022.100522T1500Z-100523T0300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER-
COWLEY-ELK-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
EUREKA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...
WINFIELD...ARKANSAS CITY...HOWARD
402 AM CDT SAT MAY 22 2010

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
10 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
10 PM CDT THIS EVENING. 

* TIMING...STRONG SOUTHERLY WINDS WILL INCREASE BY MID-MORNING 
  ACROSS THE AREA. 

* WINDS...WILL BE SUSTAINED AT 30 TO 35 MPH...WITH GUSTS OF 45 TO
  50 MPH...LIKELY STRONGEST ACROSS CENTRAL KANSAS.

* IMPACTS...TALL OR BROAD-SIDED VEHICLES WILL NEED TO USE EXTRA
  CAUTION IF TRAVELING ON EAST-WEST HIGHWAYS SUCH AS INTERSTATE
  70...HIGHWAY 56 OR HIGHWAY 400.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

ADK
814 
WWUS73 KICT 221650
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1150 AM CDT SAT MAY 22 2010

...WIND ADVISORY TODAY THROUGH THIS EVENING FROM THE FLINT HILLS
ON WESTWARD...

KSZ032-033-047>053-067>070-082-083-091>094-230100-
/O.CON.KICT.WI.Y.0022.000000T0000Z-100523T0300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER-
COWLEY-ELK-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
EUREKA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...
WINFIELD...ARKANSAS CITY...HOWARD
1150 AM CDT SAT MAY 22 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING.

* TIMING...STRONG SOUTHERLY WINDS WILL CONTINUE ACROSS THE AREA
  THIS AFTERNOON INTO THIS EVENING. 

* WINDS...WILL BE SUSTAINED AT 30 TO 35 MPH...WITH GUSTS OF 45 TO
  50 MPH...WITH THE STRONGEST WINDS ACROSS CENTRAL KANSAS.

* IMPACTS...TALL OR BROAD SIDED VEHICLES WILL NEED TO USE EXTRA
  CAUTION IF TRAVELING ON EAST WEST HIGHWAYS SUCH AS INTERSTATE
  70...HIGHWAY 56 OR HIGHWAY 400.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KETCHAM
424 
WWUS73 KICT 222019
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CDT SAT MAY 22 2010

...WIND ADVISORY TODAY THROUGH THIS EVENING FROM THE FLINT HILLS
ON WESTWARD...

KSZ032-033-047>053-067>070-082-083-091>094-230300-
/O.CON.KICT.WI.Y.0022.000000T0000Z-100523T0300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER-
COWLEY-ELK-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
EUREKA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...
WINFIELD...ARKANSAS CITY...HOWARD
319 PM CDT SAT MAY 22 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING.

* TIMING...STRONG SOUTHERLY WINDS WILL REMAIN STRONG THIS EVENING
  ACROSS THE AREA...BEFORE DIMINISHING SOME AFTER SUNSET.

* WINDS...WILL BE SUSTAINED AT 30 TO 35 MPH...WITH GUSTS OF 45 MPH...WITH
  THE STRONGEST WINDS ACROSS CENTRAL KANSAS.

* IMPACTS...TALL OR HIGH PROFILE VEHICLES WILL NEED TO USE EXTRA
  CAUTION IF TRAVELING ON EAST WEST HIGHWAYS SUCH AS INTERSTATE
  70...HIGHWAY 56 OR HIGHWAY 400.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$


KETCHAM
072 
WWUS73 KICT 230252
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
952 PM CDT SAT MAY 22 2010


KSZ032-033-047>053-067>070-082-083-091>094-230400-
/O.EXP.KICT.WI.Y.0022.000000T0000Z-100523T0300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER-
COWLEY-ELK-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
EUREKA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...
WINFIELD...ARKANSAS CITY...HOWARD
952 PM CDT SAT MAY 22 2010

...WIND ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING...AS WINDS
WILL HAVE DROPPED BELOW ADVISORY CRITERIA.

$$

HOWERTON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at May 22, 3:31 AM CDT, 14 minutes earlier.

Area forecast discussion, May 22, 3:31 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
331 AM CDT SAT MAY 22 2010

.DISCUSSION...

FORECAST HIGHLIGHTS INCLUDE SLIGHT THUNDERSTORM CHANCES FOR
CENTRAL KANSAS SUNDAY LATE AFTERNOON-NIGHT AND AGAIN MONDAY
NIGHT...WINDY CONDITIONS TODAY-MONDAY...AND SUMMER-LIKE PATTERN
SETTING UP...RESULTING IN ABOVE NORMAL TEMPERATURES FOR MUCH OF
THE NEXT 7 DAYS.

VERY STRONG SOUTHERLY WINDS WILL DEVELOP TODAY ACROSS THE
AREA...DUE TO STRONG LEE TROUGHING AHEAD OF WESTERN CONUS TROUGH.
ISSUED WIND ADVISORY 10AM-10PM FROM ROUGHLY THE FLINT HILLS ON
WESTWARD. PORTIONS OF CENTRAL KANSAS MAY EVEN STAY ABOVE WIND
ADVISORY CRITERIA PAST 10PM...BUT WILL LET DAY SHIFT TWEAK IF
NECESSARY. BREEZY/WINDY SOUTHERLY WINDS WILL CONTINUE THROUGH AT
LEAST MONDAY.

WESTERN CONUS TROUGH WILL CONTINUE TO AMPLIFY TODAY...WITH
SHORTWAVE ENERGY ROTATING NORTHEAST ACROSS THE NORTHERN
ROCKIES/NORTHERN PLAINS. THIS MAY ALLOW FOR ISOLATED TO WIDELY
SCATTERED THUNDERSTORM ACTIVITY TO FIRE ALONG THE WESTERN HIGH
PLAINS DRYLINE LATE THIS AFTERNOON/EVENING. HOWEVER...THINKING THE
PROBABILITY OF ANY OF THIS ACTIVITY GETTING INTO CENTRAL KANSAS
TONIGHT IS LOW...DUE TO WARMER MID-LEVEL TEMPERATURES AND
MID/UPPER DYNAMIC FORCING REMAINING WELL NORTHWEST OF THE AREA.
FRONT MAY GET CLOSE TO CENTRAL KANSAS...BEFORE RETREATING BACK
NORTHWEST SUNDAY AFTERNOON...WHICH MAY ALLOW FOR A FEW
THUNDERSTORMS OVER CENTRAL KANSAS LATE SUNDAY AFTERNOON-EVENING.
THE LAST SIGNIFICANT PIECE OF SHORTWAVE ENERGY WILL LIFT NORTHEAST
ACROSS THE CENTRAL/NORTHERN HIGH PLAINS MONDAY...WHICH SHOULD
ALLOW FOR SCATTERED STORMS TO FIRE ALONG THE HIGH PLAINS DRYLINE.
SOME OF THIS ACTIVITY COULD GET INTO CENTRAL KANSAS MONDAY
NIGHT...ALTHOUGH BRUNT OF ACTIVITY SHOULD STAY WEST/NORTH OF THE
AREA.

WEAK SHORTWAVE ENERGY MAY PROGRESS ACROSS THE AREA
TUESDAY/WEDNESDAY...WHICH MAY ALLOW FOR MAINLY DIURNAL PULSE-LIKE
AFTERNOON/EVENING CONVECTION ACROSS THE AREA...ESPECIALLY GIVEN
ATMOSPHERE WILL BE FAIRLY UNSTABLE DUE TO MOIST LOW-LEVELS.

TEMPERATURES WILL DRASTICALLY WARM THE NEXT FEW DAYS...WITH
AFTERNOON READINGS TODAY AND THROUGH THE WEEKEND IN THE MID/UPPER
80S TO NEAR 90 DEGREES.

PATTERN BECOMES EVEN MORE SUMMER-LIKE FROM MID NEXT WEEK ON...AS
BOTH THE GFS/ECMWF MODELS DEVELOP A MASSIVE MID/UPPER SUBTROPICAL
RIDGE ACROSS THE CENTRAL CONUS...CREATING AN OMEGA BLOCKING
PATTERN ACROSS THE COUNTRY. GFS ENSEMBLE MEMBERS ARE ALSO IN VERY
GOOD AGREEMENT SURROUNDING THIS SCENARIO.
CONSEQUENTLY...CONFIDENCE IS FAIRLY HIGH THAT ABOVE NORMAL
TEMPERATURES IN THE 80S WILL CONTINUE FOR MOST AREAS.
ADDITIONALLY...WITH UNSTABLE CONDITIONS UNDERNEATH WEAK FLOW
ALOFT...COULD BE LOOKING AT MORE ISOLATED TO WIDELY SCATTERED
AFTERNOON PULSE STORMS WEDNESDAY AND BEYOND...ESPECIALLY OVER
SOUTHEAST KANSAS.

ADK

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN CONCERN: GUSTY WINDS SATURDAY. 00Z MODELS CONTINUE TO SHOW
LEE TROF STRENGTHENING SUBSTANTIALLY ON SATURDAY. THIS WILL LEAD
TO STRONG GUSTY SOUTHERLY WINDS FROM LATE SAT AM TIL MID EVENING.
GUSTS OF ~40 KT OR SO LIKELY ACROSS CENTRAL/S-CNTRL KS. SCT-BKN
MVFR CIGS SHOULD DEVELOP EARLY SAT AM ACROSS CENTRAL SECTIONS VIA
COMBINATION OF UPSLOPE COMPONENT...INCREASING LOW-LEVEL
MOISTURE...AND THE 850 JET AXIS OVERHEAD. THE STRATUS SHOULD
DISSIPATE BY MIDDAY AS MIXING STRENGTHENS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    88  71  88  69 /  10   0  10   0
HUTCHINSON      88  70  88  68 /  10  10  10  10
NEWTON          87  71  88  69 /  10   0  10  10
ELDORADO        86  70  87  69 /   0   0   0   0
WINFIELD-KWLD   87  72  88  69 /  10   0   0   0
RUSSELL         88  67  89  67 /  10  10  10  10
GREAT BEND      88  68  88  67 /  10  10  10  10
SALINA          88  71  88  68 /  10  10  10  10
MCPHERSON       88  71  88  68 /  10  10  10  10
COFFEYVILLE     88  72  87  69 /   0   0   0   0
CHANUTE         87  70  87  69 /   0   0   0   0
IOLA            87  70  87  69 /   0   0   0   0
PARSONS-KPPF    88  71  87  69 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING
FOR KSZ032-033-047>053-067>070-082-083-091>094.

&&
Hazardous weather outlook, May 21, 9:40 PM CDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
940 PM CDT FRI MAY 21 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-230245-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
940 PM CDT FRI MAY 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG AND GUSTY SOUTHERLY WINDS WILL DEVELOP ON SATURDAY...AND
MAY EXCEED WIND ADVISORY CRITERIA ACROSS CENTRAL AND SOUTH-CENTRAL
KANSAS. A WIND ADVISORY MAY BE NEEDED FOR SATURDAY.

SLIGHT CHANCES FOR THUNDERSTORMS WILL RETURN FOR NEXT WEEK. THESE
STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.